Allergies and Side Effects of Vaping
Vaping, if you are not already aware, is new a term that’s used instead of smoking, by those who vape e-cigs. It’s important to note that this is not like smoking tobacco cigarettes. The effects of the nicotine are different, and that is mostly because when vaping there is not the same chemical reactions as there is no combustion.
Many often ask about allergic reactions, overdose, and whether or not you can die from a nicotine overdose. Vaping low-level nicotine e-liquids makes you at far less risk of nicotine overdose and is not something you generally need to be concerned about. However, when vaping higher levels of nicotine at strengths of 24-36 mg, experiencing symptoms of nicotine overdose is more common (depending on tolerance levels). There is also a small chance you may have an allergic reaction to propylene glycol, the compound that makes up the majority of the liquid found in e-cigarettes. Below, we’ll discuss the signs and symptoms of both nicotine overdose and PG allergic reactions. If you notice any adverse effects from vaping, you should cease vaping immediately and consult your doctor.
How much is too much?
A recent article published in “Nature: Scientific Reports,” discussed the findings of a study that looked at how much nicotine it actually takes for someone to get the “fulfillment” needed. Using both new-generation and first-generation e-cigarette devices, they brought in a group of experienced vapers to test the effects of nicotine absorption. Both devices had 18 mg/mL of nicotine-containing liquid. The study found that the people using the first-generation device actually needed to vape fairly higher levels of nicotine to get the same absorption as a regular tobacco cigarette. All participants vaped consistently for one full hour, and the breakdown showed that in 5 minutes, they absorbed 1/3 to 1/4 the amount of nicotine as one tobacco cigarette. However, the study did show that the new-generation devices are much more efficient at nicotine delivery.
Nicotine Overdose Symptoms
It’s mostly newer e-cig users that tend to suffer from the symptoms of nicotine overdose. Depending on the levels of nicotine, symptoms can be mild or strong. When adapting to vaping, there can be a sense that you’re not getting the same effect as smoking. This is mainly because the sensation of smoking and vaping are quite different. Once you adapt to vaping, you will learn to know your nicotine tolerance levels and figure out how much vaping is too much.
There is quite a wide range of symptoms that occur when too much nicotine enters the body. The most common symptoms include:
- Increased heart rate
- Cold sweaty palms
- Tightness in the chest
- Hypertension (high blood pressure)
- Excessive sweating and saliva production
* In very extreme cases, death. This is only a concern for young children, small animals and for those who handle high strength nicotine bases of 50+mg
If you notice any of the above symptoms while vaping, then it’s time to take a break from your e-cig. If you persistently experience these symptoms, then it would be strongly recommended that you either use lower nicotine strength e-liquids, or lower your intake. It may take some experimentation to find your ideal nicotine strength.
* Young Children and Small Animals
For young children and small animals the effects of nicotine are more extreme and so it goes without saying that your e-liquids, and especially DIY nicotine supplies, should all be kept out well out of reach of children and pets. Most reputable e-liquid suppliers provide child safety caps on their e-liquid bottles. Some basic common sense (as far as safety is concerned) is required if you have any pets or children around your home. It’s also worth noting that vets don’t recommend exhaling vapor directly in a cat’s face, propylene glycol is reportedly toxic to cats. Vaping with them in your room should pose no problems, but directly exhaling it in their face may.
Propylene Glycol (PG) Allergy
An allergic reaction to PG is not very common, so you shouldn’t be overly concerned about it if you’re new to vaping. PG is used in a variety of items, like pharmaceuticals and cosmetic products, so if you have an allergy to it you would have already known about it. Even if you discover you have an allergic reaction to PG based e-liquids, you still have the option of vaping 100% VG (vegetable glycerine) based juices. A VG allergy is exceptionally uncommon. Symptoms of an allergic reaction to PG vary widely and they can be as mild as a stuffy nose or as severe as breaking out in hives.
Side effects include one or more of the following symptoms:
- Sore, dry or inflamed throat and mouth
- Muscle pains
- Sleeping difficulties
- Excessive nasal mucus production
- Sore and red eyes.
These are just a few of the symptoms. They can be mild or more extreme depending on the sensitivity of your allergy. It is notable that some studies have shown that those with skin conditions such as eczema have a greater than 2% risk of developing these allergies. However, If in doubt, it’s always best to consult with your doctor.
If you have an allergy to a specific type of food group, say nuts or certain types of fruit, you are at greater risk of developing an allergic reaction to the nicotine and PG in e-liquids, so you should obviously avoid using the same flavor-based e-liquids. E-Liquid flavors are often made by using food grade ingredients. If you have an allergy to nuts, for example, you would not want to tempt fate by trying to vape nut-flavored juices. If you notice any adverse health effects related to vaping, stop using your e-cigarette immediately and seek medical advice. I’ve noticed some e-liquids that come with a warning that they may contain traces of nuts, most recently I’ve seen it on Hangsen’s, Stars and Stripes Cola. If you suffer from any allergy it’s best to contact the manufacturer for more information on whether or not it may contain traces of a food groups your allergic to.
E-cigarettes are a safe and effective way to cut down or quit smoking cigarettes. It removes the chance of tar-buildup in the lungs, reduces risk of respiratory conditions and cancer, as well as reduces secondhand smoke exposure to those around you. As with all nicotine products, use caution, especially if you are mixing your own e-liquids. Nicotine overdose is potentially fatal when used at high levels. You should thoroughly educate yourself about e-cigarettes, the different levels of e-liquids, as well as the flavors. Keep in mind that the absorption rate is lower in e-cigarettes than in tobacco cigarettes, and the effects of the nicotine in each react differently in the body; therefore, it may take some “tweaking” of nicotine levels.